Skip to main content
Log in

Explosive AR(1) process with independent but not identically distributed errors

  • Research article
  • Published:
Journal of the Korean Statistical Society Aims and scope Submit manuscript


Anderson (The Annals of Mathematical Statistics 30(3):676–687, 1959) studied the limiting distribution of the least square estimator for explosive AR(1) process under the independent and identically distributed (iid) condition on error i.e., \(X_t=\rho X_{t-1}+e_t\) where \(\rho >1\) and \(e_t\) is iid error with \(Ee=0\) and \(Ee^2<\infty \). This paper is mainly concerned about the limiting distribution of the least square estimator of \(\rho \), that is \(\hat{\rho }\), when errors are not identically distributed. In addition, we provide an approximate description of the limiting distribution of \(\sum _{j=0}^{n-1}\rho ^{-j}e_{n-j}\) when \(\rho >1\) as \(n\rightarrow \infty \).

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13
Fig. 14
Fig. 15
Fig. 16
Fig. 17
Fig. 18
Fig. 19
Fig. 20
Fig. 21
Fig. 22

Similar content being viewed by others


  • Anderson, T. W. (1959). On asymptotic distributions of estimates of parameters of stochastic difference equations. The Annals of Mathematical Statistics, 30(3), 676–687.

    Article  MathSciNet  Google Scholar 

  • Fuller, W. A. (1996). Introduction to statistical time series (2nd ed.). New York: Wiley.

    MATH  Google Scholar 

  • Hwang, S. Y. (2013). Arbitrary initial values and random norm for explosive AR(1) processes generated by stationary errors. Statistics & Probability Letters, 83(1), 127–134.

    Article  MathSciNet  Google Scholar 

  • Hwang, S. Y., & Basawa, I. (2005). Explosive random-coefficient AR(1) processes and related asymptotics for least-squares estimation. Journal of Time Series Analysis, 26(6), 807–824.

    Article  MathSciNet  Google Scholar 

  • Kim, T. Y., & Hwang, S. Y. (2019). Slow-explosive AR(1) processes converging to random walk. Communications in Statistics-Theory and Methods.

  • Lee, J. H. (2018). Limit theory for explosive autoregression under conditional heteroskedasticity. Journal of Statistical Planning and Inference, 196, 30–55.

    Article  MathSciNet  Google Scholar 

  • Phillips, P. C., & Magdalinos, T. (2007). Limit theory for moderate deviations from a unit root. Journal of Econometrics, 136(1), 115–130.

    Article  MathSciNet  Google Scholar 

Download references


We would like to thank the Editor, an AE, and the two referees for their careful reading and valuable comments and helpful suggestions. This work was supported by a grant from the National Research Foundation of Korea (NRF-2019R1F1A1060152(TY Kim), NRF-2018R1A2B2004157(SY Hwang)).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Haejune Oh.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Kim, T.Y., Hwang, S.Y. & Oh, H. Explosive AR(1) process with independent but not identically distributed errors. J. Korean Stat. Soc. 49, 702–721 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification